Thunderstorm Wind, Weston
- When
- June 23, 7:47 PM MST to 7:52 PM MST
- Where
- Weston County, Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.850, -104.220
Several spotters reported wind gusts at 60 mph.
Wind gusts to 60 mph accompanied a thunderstorm as it moved through the Newcastle area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 60 mph accompanied a thunderstorm as it moved through the Newcastle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 4:07 PM MST, 3 hours 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT THU JUN 23 2016
.SHORT TERM...(This Evening Through Friday Night)
Issued at 217 PM MDT Thu Jun 23 2016
20z surface analysis shows south-southeasterly winds at 10-20mph
with gusts up to 35 mph across the area. Temperatures are in the
low-min 80s across most of western SD with a few 90s in
northeastern WY. Dew points are getting into the 50s along and
south of I-90. Visible satellite shows a few cumulus trying to
form over southern Campbell Co and in the adjacent counties to the
west and south.
An upper level ridge is beginning to amplify over the Northern
Plains in response to a shortwave trough moving into the Pacific
NW per water vapor imagery. Upper level winds will be zonal with
some southerly component through this evening. A very subtle
disturbance will move through the flow this evening with
associated Vort max. Best mid-upper level forcing will be over
east-central WY and southwestern SD... allowing some weakening of
what would otherwise be a fairly strong cap. These areas have the
best chance to see a thunderstorm, a few possibly on the strong
side mainly between 00z and 06z this evening. Dew points will be
mostly in the low 50s across western SD, with 30s and 40s in
northeastern WY. Best moisture will be along NE panhandle nosing
up into southwestern SD where dew points will approach 60 degrees.
A narrow axis of instability with MUCAPE values over 1000-2000
j/kg will cover most of western SD and portions northeastern WY
due to steep low- mid level laps rates... with better moisture and
weaker cap over southwestern SD where -tsra initiation is
expected. However, best deep layer shear is further north where
upper level flow is stronger. Still, models indicate 0-6km shear
values near 30-35kts further south with modest LLJ out of south at
20-35kt and southeasterly winds 10-20 kts at surface... enough for
multicell and marginally supportive of supercells. Therefore,
there will be a chance for some large hail and... given steep
lapse rates and inverted-V type sounding... strong downburst type
winds will also be possible with any isolated cell that develops.
While low level shear will be enhanced as LLJ strengthens, model
soundings show LCL heights above 1500m... resulting in a low (but
non-zero) chance of a brief tornado over southwestern SD.
Friday will start out dry as upper level ridge begins to shift
eastward while shortwave trough and more southwesterly flow
approaches from Pacific NW. A thermal ridge will cross the area
during the day ahead of a fairly stout cold front progged to move
through as a surface low develops over southeast MT late Friday
evening and early Saturday morning. Temperatures ahead of the front
will surge into the mid-upper 90s... and perhaps a few 100s. Very
dry conditions will develop over northeastern WY where dry
southwesterly winds will pick up during the afternoon. A
thunderstorm or two could develop over south- central SD where the
best moisture/instability will reside. The cold front will bring
strong west-northwesterly winds between 03z Sat and 12z... from
west to east. Winds could gust over 40mph. A few showers and
perhaps an elevated thunderstorm could form along/ahead of the
front across northeastern WY and western SD, but moisture will be
very limited and a lot of the precip will evaporate prior to
hitting the ground.
.LONG TERM...(Saturday Through Thursday)
Issued at 217 PM MDT Thu Jun 23 2016
Cooler and dry weather is in store for the weekend as an
upper low tracks across southern Saskatchewan and Manitoba. The
exception will be a low chance for some thunderstorms possibly
lingering over parts of south central South Dakota on Saturday
morning before the cold front sweeps through and clears the
storms off to the southeast. A flat upper ridge will then build
over the western CONUS for the beginning of next week. A couple of
fairly significant waves will move through the ridge during the
first half of next week, resulting in relatively high pops and
near average temperatures. Warmer and drier weather will then
return for the end of next week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 506 PM MDT Thu Jun 23 2016
Isolated thunderstorms will be possible through tonight. variable
and gusty winds expected near any thunderstorms.
&&
.FIRE WEATHER...
Issued At 217 PM MDT Thu Jun 23 2016
FIRE WEATHER...On Friday, high temperatures will be well into the
90s and minimum relative humidity readings over northeastern Wyoming
will fall below 15 percent. Gusty southwest winds are expected to
develop over northeastern Wyoming late Friday afternoon with gusty
northwest winds developing behind a cold front that will cross the
area on Friday evening. A Red Flag Warning will be issued for
northeastern Wyoming from noon Friday through Friday midnight.
&&
.UNR Watches/Warnings/Advisories...
SD...WY...Red Flag Warning from noon Friday to midnight MDT Friday night
for WYZ259-297-298.
&&
SHORT TERM...Ward
LONG TERM...10
AVIATION...7
FIRE WEATHER...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 609 AM MDT THU JUN 23 2016 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 609 AM MDT THU JUN 23 2016 /709 AM CDT THU JUN 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS AREA TODAY. A FEW STRONG STORMS WILL BE POSSIBLE...BUT WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON FRIDAY. WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. HOT AND DRY CONDITIONS WILL RETURN ON FRIDAY...WITH NEAR CRITICAL FIRE WEATHER CONDITIONS POSSIBLE ACROSS NORTHEAST WYOMING FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 749 PM MDT THU JUN 23 2016 WYZ057-058-240215- WYOMING BLACK HILLS WY-WESTON WY- 749 PM MDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON COUNTY UNTIL 815 PM MDT... AT 748 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OSAGE TO 6 MILES SOUTHEAST OF CLARETON. MOVEMENT WAS EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NEWCASTLE...OSAGE...FOUR CORNERS...BUCKHORN AND MORRISEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4419 10407 4351 10406 4352 10469 4417 10443 TIME...MOT...LOC 0148Z 254DEG 35KT 4405 10441 4364 10459 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 814 PM MDT THU JUN 23 2016 WYZ058-240300- WESTON WY- 814 PM MDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL 900 PM MDT... AT 813 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF CLARETON...OR 18 MILES SOUTHWEST OF NEWCASTLE...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN WESTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4359 10458 4383 10463 4393 10430 4358 10421 TIME...MOT...LOC 0213Z 258DEG 7KT 4372 10452 MCKEMY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 837 PM MDT THU JUN 23 2016 SDZ028-029-WYZ057-058-240300- SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- WYOMING BLACK HILLS WY-WESTON WY- 837 PM MDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WEST CENTRAL PENNINGTON AND SOUTHEASTERN WESTON COUNTIES UNTIL 900 PM MDT... AT 837 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWCASTLE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWCASTLE AND MOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4364 10439 4392 10451 4406 10404 4372 10391 TIME...MOT...LOC 0237Z 254DEG 22KT 4380 10432 MCKEMY
The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several spotters reported wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639652.